Alert archive / Wyoming / Winter Storm Warnings in 2023
Winter Storm Warning 16, NWS Cheyenne, WY
NWS Cheyenne, WY issued this winter storm warning at Dec 1, 2023, 1:30 AM MST for Albany County, Carbon County, Wyoming. It took effect at Dec 1, 2023, 5:00 PM MST. It was in force for 3 days. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 1, 2023, 1:30 AM MST (08:30 UTC)
- In effect from
- Dec 1, 2023, 5:00 PM MST
- Expired
- Dec 4, 2023, 5:00 PM MST
- In force
- 3 days
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 8.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1326 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm warning went out at Nov 30, 9:37 PM MST, 3 hours 53 minutes earlier.
Area forecast discussion, Nov 30, 9:37 PM MST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
937 PM MST Thu Nov 30 2023
.UPDATE...
Issued at 708 PM MST Thu Nov 30 2023
Went with a couple of minor changes to the evening forecast
update. Temperatures remain on track, but an increase in coverage
of light snow showers and snow flurries across our western zones
warranted an increase in PoPs for the next few hours into the 12z
timeframe. A couple members of higher resolution model data show
some of the light snow showers making their way east of the
Laramie Range this evening into 12z, but accumulations are not
likely. Went with a mention of slight chance of snow showers for
a wider spatial area overnight, with quiet conditions taking
precedence by sunrise Friday morning.
&&
.SHORT TERM...(Tonight - Saturday Night)
Issued at 228 PM MST Thu Nov 30 2023
An extremely active 24 to 48 hours ahead for southeast Wyoming and
the western Nebraska Panhandle. High winds are expected to develop
in the southeast Wyoming wind corridors on Saturday w/ some chance
for winds to spread into the adjacent valleys or plains. Snow will
begin increasing in coverage and intensity over the Snowy & Sierra
Madre mountain ranges by late Friday night, most likely persisting
through most of the weekend. The mid & upper-level pattern remains
somewhat muddled through much of the period w/ numerous individual
pieces of energy embedded within larger scale troughiness over the
western and central CONUS. The GFS and ECMWF are in good agreement
with the more significant, elongated wave digging into the central
Rockies late Friday night and early Saturday, with a second short-
wave arriving quickly on its heels by late Saturday night or early
Sunday, tracking quickly from Alberta and British Columbia through
central Montana and Wyoming. As a result, strong northwesterly 500
mb flow of 60 to 80 knots may persist across the CWA from Saturday
morning through early next week. Persistent low-level height falls
will lead to a very prolonged period of enhanced low-lvl gradients
supporting high winds in the southeast Wyoming wind corridors. The
second concern is for heavy mountain snow given strong dynamics in
the exit region of a 120-140 knot H25 jet and intense orographics,
especially for the Sierra Madre range given the orientation of mid
and upper-level flow. Naturally, this will be combined with strong
winds to create near-blizzard conditions in the high country.
High Wind:
The H7/H85 CAG-CPR gradient climbs above 60 meters by 15z Saturday
with a continued steady increase expected through the remainder of
of the short term period and beyond. Flow aloft is not expected to
be particularly strong on Saturday afternoon, with more robust 55-
65 knot 700-800 hpa flow not arriving until late Saturday night or
early Sunday. Nonetheless, intense downward omega combined w/ very
steep low-level lapse rates could support high wind gusts as early
as Saturday morning for the southeast Wyoming wind corridors. KARL
should expect a more steady increase in wind speeds with much more
persistent gusts to 60+ MPH, while KBRX could experience cycles of
stronger gusts as this area may be heavily influenced by mountain-
wave activity as the omega couplet sets up along the Laramie Range
through the day. A GJT-CYS MSLP gradient of 10-12 mb is within the
upper percentiles of values for high wind events at CYS, with such
values being progged by the GFS between 12z and 18z Saturday. Good
signals for 50+ MPH gusts for all wind-prone sites on our in-house
Random Forest wind model guidance, although Arlington seems to lag
behind a bit despite the early increase in CAG-CPR gradients. Felt
confidence was strong enough to warrant a High Wind Watch over the
wind corridors as well as central Laramie County including CYS. No
end in sight as gradients only get stronger, so felt it prudent to
extend the Watch into the extended period as well. More details on
that in the Long Term discussion below.
Mountain Snow:
A classic pattern for a prolonged period of mountain snow with the
intense, persistent NW flow aloft and associated Atmospheric River
aimed at the southeast Wyoming mountains. The best dynamic support
should arrive Saturday night or Sunday, when rates may exceed 1 to
2 inches per hour as the LFQ of the 120+ knot H25 jet is likely to
be directly overhead. Otherwise, rates should be light to moderate
although storm total accumulations of 1-2+ feet could very well be
achieved quite easily. Potential does exist for 12+ inches in a 12
to 24 hour period from Saturday night through Sunday in the Sierra
Madre range, so per collaboration with GJT and BOU have decided to
issue a Winter Storm Watch. Snow amounts should be much lower over
the Snowy Range, with total accumulations being much more marginal
with respect to winter storm criteria. However, the combination of
snow and strong winds resulting in near-blizzard conditions should
easily warrant a Winter Storm Warning for the Snowys as well. Have
included this zone in a Winter Storm Watch for that reason.
.LONG TERM...(Sunday - Thursday)
Issued at 228 PM MST Thu Nov 30 2023
Strong winds and mountain snow continue into the early part of the
long term period through Monday, but a drier period with warmer
temperatures is increasingly likely for the middle of next week.
Picking up on Sunday, the synoptic weather pattern over the CONUS
will feature a broad trough over the central US and a dirty ridge
with its axis just off the west coast. A plume of abundant moisture
will spill over the top of the ridge into the Pacific northwest, and
then across the northern Rockies in northwest flow. This will be the
overall pattern, with a strong northwest jet aloft and numerous
shortwaves riding overtop of the ridge throughout the period. There
is fairly good model agreement on very strong 700-mb and 850-mb
height gradients across the area, with 700-mb exceeding 50 knots
over some portion of the area all the way through Monday. While the
wind is likely to fluctuate somewhat, an overall period of elevated
to high winds is expected for the wind prone areas at a minimum. The
main uncertainties are how consistent the strong wind will be, and
how far into neighboring zones they will expand. At least right now,
the most likely scenario is a medium tier high wind event (with
gusts of 70 to 80 MPH) for the wind prone areas, with spill over
into nearby zones such as most of the I-25 corridor and the valleys
of Wyoming. While overall model trends have been slightly down in
intensity, there is still enough evidence for high confidence in
some form of a high wind event continuing through Sunday and Monday.
This will also be fairly moist northwest flow aloft, which will lead
to snowfall concerns, particularly in the mountains. Saturated WNW
flow aloft will lead to prolonged upslope flow for the mountains and
gradual accumulations that will add up to respectable totals over
several days. Additionally, our proximity near stalled frontal
boundaries near the front range of the Rockies indicate the
potential for a little more spill over of snow showers into the High
Plains. One shortwave riding over top of the ridge is expected to
make its closest approach Sunday morning, pushing the nearly
stationary front back towards the mountains. Depending on how far
west this gets, we may see a lull in winds for the Bordeaux area
while flow turns NW to even N over the plains. With some
frontogenesis near the Laramie range, this is a decent setup for a
few snow showers to develop where models often under predict
precipitation. Therefore, increased PoPs over the High Plains for
Sunday to account for this possibility, but just to a slight chance
(15 to 25%) at this time. The next shortwave barrels over the top of
the ridge on Monday, and will likely bring the grand finale of the
extended windy period, but could also kick up another round of snow
showers as that front pushes up against the range.
Model guidance has been trending a little further west with the
Monday shortwave, leaving slightly chillier air in place for
Tuesday. Backed off highs for Tuesday just slightly, but we'll be
fairly close to a strong temperature gradient so there is some
uncertainty in daytime high temperatures. After that, confidence
increases in a potent warm-up across the area. The strong ridge axis
shifts eastward and centers itself over the Rockies by Wednesday,
with 700-mb temperatures climbing back as high as +5 to +7C.
Ensemble means show 500-mb heights and 700-mb temperatures around
the 97.5 percentile of climatology for Wednesday, and back off just
slightly to the 90th percentile for Thursday. Even the colder end of
the model spread puts much of the High Plains into the mid 50s,
while the more probable scenario brings low 60s to several areas. At
the upper end, daily record highs would be in jeopardy both
Wednesday and Thursday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 933 PM MST Thu Nov 30 2023
Southwest flow aloft tonight will transition to west flow on
Friday. Scattered to broken clouds from 4000 to 10000 feet will
occur. Winds will gust to 25 knots at Rawlins from 16Z to 00Z.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from late Friday night through late Monday night
for WYZ106-110-116>118.
Winter Storm Watch from Friday afternoon through Sunday evening
for WYZ112-114.
NE...None.
&&
UPDATE...BW
SHORT TERM...CLH
LONG TERM...MN
AVIATION...RUBINHazardous weather outlook, Nov 30, 3:38 PM MST, 9 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 338 PM MST Thu Nov 30 2023 WYZ112-114-012245- Sierra Madre Range-Snowy Range- 338 PM MST Thu Nov 30 2023 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A prolonged timeline of accumulating snowfall will be present from Friday morning through Monday for the mountain zones, especially the highest elevations. Heavy snowfall accumulations are anticipated with storm total snowfall accumulations of 10 to 20 inches. Locally higher snowfall totals possible. See latest Winter Storm Watch for further details. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111-113-115- 119-012245- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-East Platte County-Goshen County- Central Carbon County-Southwest Carbon County- Upper North Platte River Basin-Laramie Valley-East Laramie County- 338 PM MST Thu Nov 30 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Elevated to strong wind gusts are anticipated this weekend into early next week across southeast Wyoming and the western Nebraska Panhandle. The primary days for this to occur are Sunday and Monday as wind gusts of 35-50mph will be possible at times. .Spotter information statement... Spotter activation will not be needed. WYZ106-110-116>118-012245- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills-Central Laramie County- 338 PM MST Thu Nov 30 2023 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A prolonged timeline of strong wind gusts are expected for the wind prone corridors and gap areas of southeast Wyoming. The southern foothills of the Laramie Range and Central Laramie County are also anticipated to see strong wind gusts. Occasional wind gusts of 60 to 80 mph are highly favored for this weekend through early Tuesday, especially the wind prone areas. See the latest High Wind Watch statement for further details. .Spotter information statement... Spotter activation will not be needed. BW
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 1, 1:28 AM MST | High Wind Warning | CYS | Albany, Carbon, Laramie, Platte | 4 days |
Nearby
Winter Storm Warnings in Wyoming, 2023Every winter storm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.